Kansas, 2022

Drought in Kansas, September 27 to 30, 2022

September 27 to 30, 2022 · NWS EAX · 4 events in 4 counties and zones

Due to the lack of widespread beneficial rain the ongoing severe drought has expanded into a few counties in Kansas. Thus far the impacts have been minimal, but the drought conditions expanded and continued into October.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Due to the lack of widespread beneficial rain the ongoing severe drought has expanded into a few counties in Kansas. Thus far the impacts have been minimal, but the drought conditions expanded and continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 26, 5:31 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Sep 26, 5:31 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Mon Sep 26 2022

.Discussion...
Issued at 352 PM CDT MON SEP 26 2022

Key Messages:

- Pleasant weather is expected through the week with temperatures
  generally near seasonal normals under mostly clear skies.
- Coolest day of the period will be Wednesday with morning lows in
  the mid 30s to mid 40s and afternoon highs in the 60s.

Discussion:

A beautiful late September afternoon is underway with
temperatures in the low to mid 70s, mostly clear skies, and a
northwesterly breeze as we remain under northwest flow aloft on
the backside of a trough. Winds will relax this evening, and with
clear skies and low humidity overnight lows will fall into the
mid 40s to near 50 degrees.

As the eastern trough continues to move off to the east, warmer
temperatures will nudge their way in tomorrow afternoon from the
west, with high temperatures creeping up into the low 80s across
eastern KS while northeastern MO remains in the low 70s due to
continued influence from the trough. By Tuesday night a stout
surface high descends out of Western Ontario and into the Upper
Midwest, and will create prime radiational cooling conditions leading
to the coolest temperatures we have seen this fall with overnight
lows ranging from the mid 30s across NE Missouri to the mid 40s
elsewhere.

With the infusion of cooler Canadian air on Wednesday, highs are
expected to only reach the mid to upper 60s with lows Wednesday
night in the upper 30s to mid 40s.

A gradual warming trend begins on Thursday with afternoon high
temperatures increasing a few degrees each day, with highs
returning to the upper 70s to near 80 by the weekend for areas
along and south of the Missouri River (mid 70s north of the
river) as we get sandwiched between a mid level closed low across
the Intermountain West and Hurricane Ian across the Southeast. No
rain is expected through the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 631 PM CDT MON SEP 26 2022

VFR conditions expected through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...Blair
Hazardous weather outlook, Sep 26, 4:00 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Mon Sep 26 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Mon Sep 26 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Leavenworth

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
Drought Monitor
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Due to ongoing lack of rain across the area the severe (D2) drought has expanded into Leavenworth County. So far there have been little to no reports of impacts, but the drought continued into October.

Drought, Johnson

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Due to ongoing lack of rain across the area the severe (D2) drought has expanded into Johnson County. So far there have been little to no reports of impacts, but the drought continued into October.

Drought, Wyandotte

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
Drought Monitor
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Due to ongoing lack of rain across the area the severe (D2) drought has expanded into Wyandotte County. So far there have been little to no reports of impacts, but the drought continued into October.

Drought, Linn

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Due to ongoing lack of rain across the area the severe (D2) drought has expanded into Linn County. So far there have been little to no reports of impacts, but the drought continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058114, 1058115, 1058116, 1058117.